Heavy Snow, Seward
- When
- February 3, 9:00 PM CST to February 4, 3:00 PM CST
- Where
- Seward forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
Six inches of snow fell in Liberal.
Abundant low level moisture was in place across western Kansas February 3rd and 4th, 2010, when a strong upper level short wave crossed New Mexico and northern Oklahoma. Snow began falling lightly across far western Kansas the evening of Wednesday, February 3rd.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Abundant low level moisture was in place across western Kansas February 3rd and 4th, 2010, when a strong upper level short wave crossed New Mexico and northern Oklahoma. Snow began falling lightly across far western Kansas the evening of Wednesday, February 3rd. The snow increased in intensity during Wednesday night and continued into Thursday, February 4th. When finished, the snow had laid a swath of 5 to 6 inches of snowfall from Elkhart in Morton County to southern Meade County. Three to four inches of snow fell south of a line from near Johnson in Stanton County to near Deerfield in Kearny County to western Barber County. One to two inches of snow fell north of this line, with a one exception in western Trego County where 3 inches of snow fell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 3, 2:42 PM CST, 6 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 242 PM CST WED FEB 3 2010 .DISCUSSION... DAYS 1-2... SFC AND 85H ANALYSIS THIS MORNING SHOWING MOISTURE STREAMING UP ACROSS WEST TEXAS INTO SW KS. SFC DWPTS ACROSS MUCH OF THE CWA ALREADY ABOVE FREEZING AND GIVEN THE MEAN LLVL FLOW TONIGHT AND PCPN THAT WILL BE DEVELOPING TONIGHT DO NOT EXPECT THESE DWPTS WILL FALL MUCH BETWEEN NOW AND 12Z THURSDAY. AS A RESULT THE CURRENT FORECAST FOR LOW TONIGHT STILL LOOKS ON TRACK WITH LOWER 30S LIKELY FOR MUCH OF THE CWA. IN ADDITION TO THE RETURN OF MOISTURE THERE IS A LARGE AREA OF COLD RAIN THAT WAS MOVING NORTHWARD ACROSS THE PANHANDLE TEXAS EARLIER THIS MORNING. BOTH THE NAM AND GFS SEEMED HAVE A DECENT HANDLE ON ITS NORTHWARD MOVEMENT BASED ON 18Z VERIFICATION. GIVEN THIS AND THE GOOD AGREEMENT BETWEEN THESE MODELS AT 00Z AND 06Z THURS THIS LARGE AREA OF RAIN IS EXPECTED TO ENTER EXTREME SW KS BY 00Z AND THEN SPREAD ACROSS THE REMAINDER OF THE CWA DURING THE OVERNIGHT HOURS. IN ADDITION TO THE AGREEMENT IN TIMING OF PCPN THE NAM AND GFS ALSO ARE IN GOOD AGREEMENT WITH THE UPPER LVL DVRG PROGGED TO DEVELOP LATER TONIGHT ACROSS SW KS ALONG WITH ABUNDANT MOISTURE AND 85H WAA. ALL THIS HAD LEAD ME TO TREND TOWARDS THE HIGHER QPF NUMBERS FROM THE NAM...ESPECIALLY IN THE SOUTH. THIS SHOULD YIELD ANYWHERE FROM 0.25-0.50 QPF TOTALS TONIGHT...PROVIDING IT FELL AS ALL RAIN. BASED ON PROGGED MODEL SOUNDINGS DO THINK MUCH OF THIS WILL BE IN LIQUID FORM BUT THESE SOUNDINGS ALSO INDICATED THAT THIS RAIN WILL BEGIN TO CHANGE OVER TO SNOW AROUND 03Z IN THE EHA AND LBL AREA, 06Z IN THE DDC AND GCK, AND THEN 9Z AT HYS AND P28. USING THIS AS A GUIDE IT APPEARS THAT 2-4 INCHES OF SNOW WILL BE POSSIBLE TONIGHT FOR MUCH OF OUR SOUTHERN CWA WITH 1-2 INCHES LIKELY FURTHER NORTH. AS A RESULT HAVE THEREFORE ISSUED A WINTER WEATHER ADVISORY FOR SNOW FOR MUCH OF OUR CWA. BY THURSDAY AFTERNOON THE SNOW WILL BEGIN TO TAPER OFF FROM WEST TO EAST. SOME AREAS EAST OF DDC COULD SEE ANOTHER INCH OR TWO BEFORE THE STEADIER SNOW BEGINS TO END. FURTHER NORTH AND WEST SNOWFALL IS IS EXPECTED TO REMAIN LIGHT SO LESS THAN AN INCH IS EXPECTED HERE FOR THURSDAY WHICH MAY BRING A FEW LOCATIONS UP TO NEAR 2 INCHES BY 00Z FRI. A NORTHERN BRANCH UPPER LVL S/W TROF IS STILL PROGGED TO MOVE OUT OF WY AND INTO KS ON THURSDAY NIGHT AND EARLY FRIDAY. THIS WILL KEEP THE CLOUDS AND EVEN A CHANCE FOR SOME LIGHT SNOW...ESPECIALLY IN THE NORTHEAST. DAYS 3-7... MEDIUM RANGE MODELS ARE IN FAIR AGREEMENT INDICATING AN UPPER LEVEL TROUGH OF LOW PRESSURE OFF THE PACIFIC COAST PUSHING ASHORE INTO CALIFORNIA SATURDAY BEFORE MOVING ON INTO THE DESERT SOUTHWEST BY THE END OF THE WEEKEND. A SERIES OF H5 VORT MAXES WILL PUSH DOWNSTREAM AHEAD OF THE UPPER TROUGH AND INTO THE CENTRAL PLAINS SUNDAY PROVIDING AN INITIAL POSSIBILITY FOR PRECIP ACROSS WESTERN KANSAS BEFORE THE UPPER TROUGH ITSELF KICKS OUT INTO THE WESTERN HIGH PLAINS EARLY NEXT WEEK. AS OF NOW, THE PRIMARY ISSUES ARE THE TIMING OF THIS SYSTEM AND THE AVAILABILITY OF LOW AND MID LEVEL MOISTURE. THE INITIAL ENERGY WAVE EJECTING OUT SUNDAY SEEMS RATHER WEAK SO WILL CONTINUE WITH SLIGHT POPS SUNDAY. EVEN THOUGH THE PRIMARY UPPER LEVEL TROUGH IS STRONGER, WILL KEEP SLIGHT POPS DUE TO AN ARRIVAL TIME FRAME DISCREPANCY BETWEEN THE GFS AND ECMWF WITH THE FORMER TRYING TO BRING THE TROUGH IN A FULL TWENTY-FOURS AHEAD OF THE ECMWF. AS FOR TEMPERATURES, LEE SIDE TROUGHING WILL DEVELOP SATURDAY AS SURFACE HIGH PRESSURE SLIDES FROM THE NORTHERN PLAINS TO OUR EAST. THIS WILL RESULT IN AN EAST TO SOUTHEASTERLY UPSLOPE FLOW ACROSS SOUTHWEST KANSAS. THIS SHOULD HELP HIGH TEMPERATURES CLIMB JUST A LITTLE FROM FRIDAY, EVEN WITH LIKELY INCREASED CLOUDS. THE GFS AND ECMWF SHOW H85 TEMPERATURES JUST BELOW 0C ACROSS THE ENTIRE CWA WITH THE COOLEST TEMPERATURES ACROSS OUR NORTHEAST. HIGHS ARE EXPECTED ONLY IN THE 30S(F) NORTHEAST TO POSSIBLY NEAR 40F SOUTHWEST. A GENERAL COOLING TREND IS THEN EXPECTED THROUGH MID WEEK AS THE APPROACHING UPPER LEVEL TROUGH HELPS PUSH AN ASSOCIATED COLD FRONT THROUGH WESTERN KANSAS BY TUESDAY. PLAN NO SIGNIFICANT CHANGES TO TEMPERATURES. && .AVIATION... A STRONG UPPER LEVEL STORM SYSTEM MOVING NORTHEAST OUT OF NEW MEXICO WILL MOVE INTO SOUTHWEST KANSAS TONIGHT. THIS SYSTEM WILL BRING THE POSSIBILITY FOR RAIN THIS EVENING IN THE VICINITY OF ALL TAF SITES WITH A SWITCHOVER TO SNOW...PRIMARILY AFTER 06Z. IFR CIGS/VSBYS WILL PERSIST/REDEVELOP THIS EVENING AT ALL TAF SITES AND PREVAIL THROUGH LATE THURSDAY MORNING. WINDS WILL BE SOUTHEASTERLY 10 TO 20KT THROUGHOUT THE PERIOD. && .PRELIMINARY POINT TEMPS/POPS... DDC 31 34 25 35 / 90 70 50 20 GCK 31 33 25 36 / 90 60 40 10 EHA 28 36 25 41 / 100 60 30 10 LBL 29 35 25 40 / 100 60 40 10 HYS 31 33 23 33 / 80 80 70 30 P28 32 35 27 38 / 90 90 70 20 && .DDC WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 3 AM THURSDAY TO MIDNIGHT CST THURSDAY NIGHT FOR KSZ031-046-065-066. WINTER WEATHER ADVISORY FROM 9 PM CST /8 PM MST/ THIS EVENING TO NOON CST /11 AM MST/ THURSDAY FOR KSZ061>064-074>081-084>090. && FN18/32/32
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 509 AM CST WED FEB 3 2010 KSZ030-031-043>046-061>066-074>081-084>090-041100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 509 AM CST WED FEB 3 2010 /409 AM MST WED FEB 3 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL MOVE UP FROM THE SOUTHWEST AND INTO THE CENTRAL HIGH PLAINS LATE TODAY THROUGH THURSDAY. A LIGHT RAIN/LIGHT SNOW MIX IS EXPECTED TO DEVELOP ALONG THE OKLAHOMA BORDER BY LATE THIS AFTERNOON OR EVENING AND SPREAD NORTH ACROSS WESTERN KANSAS TONIGHT. THE PRECIPITATION SHOULD CHANGE OVER TO ALL SNOW DURING THE NIGHT AND CONTINUE INTO THURSDAY. SNOWFALL ACCUMULATIONS ARE EXPECTED TO BE AROUND ONE TO THREE INCHES WITH HEAVIER ACCUMULATIONS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LIGHT SNOW WILL CONTINUE INTO THURSDAY BEFORE TAPERING OFF THURSDAY NIGHT. THERE WILL BE ANOTHER CHANCE FOR SNOW ACROSS SOUTHWEST KANSAS NEXT SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... CALLS TO SPOTTERS MAY BE NEEDED LATER TONIGHT AND THURSDAY FOR SNOWFALL REPORTS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
Six inches of snow fell in Liberal.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, February 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218133.